logo

Bothered by boyfriend's steroid use

Dear Alice,

My boyfriend is on steroids. He injects them through his rear end. I have seen no negative signs of this but I have read about them and I am worried that extended use of this drug will lead to serious problems, emotional and physical. I have told him about the problems steroids cause, but he doesn't think it will happen to him. What could I do to stop his use?

Dear Reader, 

It's great that you're looking out for your boyfriend's well-being. Talking with him about his steroid use is a great first step in communicating your concerns. It sounds like you've done your homework when it comes to what steroids are and their effects. However, having a bit of a refresher may give you a new perspective or help you approach this conversation with your boyfriend in a different way. Though you've already spoken with him about it, providing him with some additional information may help him learn more about the long-term effects of his steroid use. Ultimately, though, only he can make the decision to stop using them. 

For those who are unfamiliar, anabolic steroids are a type of appearance and performance enhancing drug (APED). These types of drugs mimic testosterone, and can help the body build tissue, decrease fat, and improve athletic performance. Many steroids are prescribed and used for medical purposes. However, if used without medical supervision or not as prescribed, they could have long-term effects that could be potentially life-threatening. 

Though you've gone through the health risks with your boyfriend previously, it may help to review them before you speak with him about this again. 

  • Heart conditions: Using steroids can increase low-density lipoproteins (LDL), which is the cholesterol that clogs the arteries. Steroid use can increase the risk of high blood pressure, blood clots, heart attacks, and strokes. 
  • Hormone changes: Steroid use can affect the hormones in the body. These hormone imbalances may result in changes to secondary sex characteristics, changes in mood (such as irritability and aggression) or psychiatric health, and changes to the skin in the form of acne, dermatitis, among other concerns. 
  • Infection: People who inject steroids may experience irritation or infection at the injection site. Additionally, if they share needles, they may be at an increased risk of spreading or contracting conditions such as hepatitis or HIV. 
  • Liver damage: Misusing steroids can lead to liver damage, tumors, or even cysts in the liver. 

You've mentioned that you think that your boyfriend doesn’t believe that these things will happen to him. While your first attempts may not have passed the message you'd hoped, there are some other approaches you may try to help approach the situation from a different angle: 

  • Set boundaries. Maintaining your boundaries and avoiding compromise may help your partner as you offer support. For example, you may make it clear to your partner that while you support him in getting the help he needs, you won’t enable his behaviors, like providing money for steroids, if that were to be an issue now or in the future. 
  • Learn about their drug use. Along with the research you’ve already done and the information you may have learned in this response, it can also be helpful to learn more about your partner’s steroid use specifically. You may start by asking your partner if they feel comfortable sharing some responses to the following questions: What may have led them to begin using steroids? Do they have certain body image ideals that may have contributed to their decision? If they’re taking them for muscle growth, is there another safer method they’re interested in exploring that you can research together? 
  • Look out for warning signs. In some cases, steroid use or withdrawal can lead to serious psychiatric effects, like suicidal ideations and depression. Watching out for any signs like hopelessness, agitation, extreme mood swings, risky behavior and connecting them to supports such as the 988 Suicide and Crisis Lifeline, can be lifesaving. 
  • Provide resources. Your partner may find that speaking with a mental health professional allows him to better understand his feelings and the motivations behind his steroid use. From there, they can explore additional resources. These could include therapy or medication such as antidepressants and clonidine, that may help reduce the temptation to use steroids. If speaking with a mental health professional doesn’t seem to help, there may be other longer-term treatment options available. Similar to drug addiction, there are inpatient rehabilitation facilities that can provide supervision throughout the detoxification process. 

During this process, it may be helpful to keep in mind that you may not be able to stop him from using steroids. Ultimately, it’s his decision; deciding whether you want to keep supporting him through it is your decision. You may find that speaking with a mental health professional, either by yourself or together, can also help you to clarify your feelings and provide you with more tips on how to communicate with each other about this issue. All the best in working through this together.   

Signature
Last updated Dec 22, 2023
Originally published May 08, 1998